An unusual cause of hypokalemic paralysis: chronic licorice ingestion.

@article{Lin2003AnUC,
  title={An unusual cause of hypokalemic paralysis: chronic licorice ingestion.},
  author={Shih-Hua Lin and Sung Sen Yang and Tom Chau and Mitchell L. Halperin},
  journal={The American journal of the medical sciences},
  year={2003},
  volume={325 3},
  pages={
          153-6
        }
}
Long-term licorice ingestion is a well-known cause of secondary hypertension and hypokalemia. Nevertheless, its initial presentation with a very severe degree of hypokalemia and paralysis is exceedingly rare. We report an elderly Asian man who presented to the emergency department with marked muscle weakness that progressed to paralysis. His blood pressure was 160/96 mm Hg. The major biochemical abnormalities were hypokalemia (plasma K+ concentration, 1.8 mmol/L) and metabolic alkalosis (HCO… 
Severe asymptomatic hypokalemia associated with prolonged licorice ingestion
TLDR
This case report indicates that the severity of a patient's clinical presentation depends on individual susceptibility, as well as the dose and duration of licorice intake, although patients may remain asymptomatic.
A rare cause of thyrotoxic periodic paralysis: liquorice consumption
TLDR
A 43-year-old male patient was admitted to the emergency department and was unable to walk and had weakness in the upper and lower extremities that had started 4 hours previously, the patient's story reveals that his complaints began suddenly.
Acute renal failure after licorice ingestion: A case report
TLDR
This report presents the first case with acute renal failure due to licorice consumption from Serbia and aims to emphasize the importance of obtaining the detailed personal history of a patient for precise diagnosis.
A hypokalemic muscular weakness after licorice ingestion: a case report
TLDR
This report has presented the first case with hypocalemia due to licorice consumption in granulated form from Turkey, and aimed to emphasize the importance of obtaining the detailed history of a patient in diagnosis.
A cause of a periodic pulmonary edema: consumption of licorice syrup -
TLDR
Excessive consumption of licorice syrup is a hidden cause of pulmonary edema and/or hypertension and therefore should be investigated for in individuals diagnosed with these conditions.
Profound Hypokalemia: Unusual Presentation and Management in a 12-Year-Old Boy
TLDR
A case of profound hypokalemia and cardiac arrhythmia requiring unusually large amounts of "bolused" potassium to restore to normal sinus rhythm is described, with significant dehydration and electrolyte abnormalities after several days of emesis.
[Liquorice-induced hypertension and hypokalaemia].
TLDR
A 50 year-old woman presenting with hypertension and hypokalaemia-induced limb paresis due to chronic liquorice ingestion was treated with potassium supplementation and spironolactone.
A case of hypokalaemia and dependent oedema induced by liquorice
TLDR
Apatient with hypokalaemia caused by long term consumption of liquorice is described, emphasizing the importance of considering a detailed patients’ history, which often lead the treating physician to the correct clinical diagnosis.
Drug-induced hypokalaemia: Part 1
TLDR
Assessment of the onset and degree of hypokalaemia, cessation of the culprit drug, consideration of potassium replacement, assessment of the risk of potassium therapy, and management of associated illness are taken.
...
...

References

SHOWING 1-10 OF 25 REFERENCES
Lesson of the week: hypokalaemia and hypertension associated with use of liquorice flavoured chewing gum
TLDR
Two cases showing that hypokalaemia induced by glycyrrhizinic acid should be considered in patients with hypertension or oedema even if they have not eaten sweets that obviously contain liquorice are described.
Hypokalaemia and paralysis.
TLDR
Using plasma acid-base status, phosphate and K(+) excretion parameters allows a presumptive diagnosis of hypokalaemic periodic paralysis with more confidence in the emergency room.
Low Doses of Liquorice Can Induce Hypertension Encephalopathy
TLDR
2 cases of hypertension encephalopathy are described which resulted in pseudohyperaldosteronism syndrome due to the regular daily intake of low doses of liquorice, and it is proposed that some people could be susceptible toLow doses of glycyrrhizic acid because of a 11β-hydroxysteroid dehydrogenase deficiency.
Glycyrrhizin (licorice)-induced hypokalemic myopathy. Report of 2 cases and review of the literature.
TLDR
Cure was attained in 57 of the 59 cases of GIHM by discontinued ingestion of glycyrrhizin (licorice) and potassium supplement, and conditions leading to the onset, factors, clinical manifestations, laboratory assessments, muscle biopsy findings, treatment and outcome were discussed.
Tobacco chewer's hypokalemia: licorice revisited.
TLDR
Pseudo-primary hyperaldosteronism is rarely reported in the United States, since artificial licorice flavoring is used in commercial products, but certain chewing tobaccos contain large amounts of trueLicorice, and thus have the potential to produce pseudohyperaldoster onism.
Severe hypokalaemia with paralysis induced by small doses of liquorice.
TLDR
Hypokalaemia and myoglobinuria were caused by the ingestion of small amounts of liquorice contained in a laxative preparation and were associated with sodium retention and potassium loss confirming a mineralocorticoid-like action.
Hypokalemic myopathy with myoglobinuria associated with licorice ingestion.
TLDR
Myoglobinuria has been reported to occur in patients with extensive trauma or ischemia of striated muscle, idiopathic recurrent rhabdomyolysis, myopathies due to abnormal glycolysis, and various primary diseases of muscle.
Licorice-induced hypertension and syndromes of apparent mineralocorticoid excess.
  • B. Walker, C. Edwards
  • Medicine, Biology
    Endocrinology and metabolism clinics of North America
  • 1994
Spectrum of Mineralocorticoid Hypertension
TLDR
A 70-year-old male who is actively employed as a loan adjuster who was referred to the Clinical Study Center at San Francisco General Hospital because of persistent hypertension and reduced serum potassium concentrations was found to be hypertensive and started on diuretic agents.
...
...